Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Northern Indiana

June 26, 2020Berrien County, Michigan; LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 26, 2020, 9:04 PM EDT for Berrien County, Michigan; LaPorte County, Saint Joseph County, Indiana. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 9:04 PM EDT (01:04 UTC)
Expired
Jun 26, 2020, 10:00 PM EDT
In force
56 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 96 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:43 PM EDTTSTM WND DMG1 E Bertrand, MINUMEROUS LARGE BRANCHES DOWN.
Jun 26, 9:45 PM EDTTSTM WND GST 683 Ese Buchanan, MI
Jun 26, 10:03 PM EDTTSTM WND DMG5 Ene North Liberty, INTREE DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS53 KIWX 270104
SVRIWX
INC091-141-MIC021-270200-
/O.NEW.KIWX.SV.W.0056.200627T0104Z-200627T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
904 PM EDT Fri Jun 26 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Western St. Joseph County in north central Indiana...
  Northern La Porte County in northwestern Indiana...
  Berrien County in southwestern Michigan...

* Until 1000 PM EDT/900 PM CDT/.

* At 904 PM EDT/804 PM CDT/, a severe thunderstorm was located 8
  miles north of Beverly Shores, or 9 miles northwest of Michigan
  City, moving east at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  South Bend, Michigan City, La Porte, Niles, Buchanan, Georgetown,
  Trail Creek, Gulivoire Park, Bridgman, North Liberty, New Buffalo,
  New Carlisle, Berrien Springs, Three Oaks, Long Beach,
  Stevensville, Lakeville, Roseland, Pottawattamie Park and
  Shorewood-Tower Hill.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 46 and 78.
 Interstate 94 in Indiana between mile markers 37 and 45.
 Interstate 94 in Michigan between mile markers 0 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4173 8691 4175 8693 4183 8678 4192 8666
      4202 8660 4200 8622 4148 8623 4168 8693
      4171 8693
TIME...MOT...LOC 0104Z 283DEG 36KT 4181 8701 

HAIL...<.75IN
WIND...70MPH
 
$$

JAL
1 follow-up statement
363 
WWUS53 KIWX 270134
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
934 PM EDT Fri Jun 26 2020

INC091-141-MIC021-270200-
/O.CON.KIWX.SV.W.0056.000000T0000Z-200627T0200Z/
St. Joseph IN-La Porte IN-Berrien MI-
934 PM EDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM
EDT/900 PM CDT/ FOR WESTERN ST. JOSEPH...NORTHERN LA PORTE AND
BERRIEN COUNTIES...

At 933 PM EDT/833 PM CDT/, a severe thunderstorm was located near
Three Oaks, or 10 miles northeast of La Porte, moving east at 50 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Buchanan, Georgetown,
Trail Creek, Gulivoire Park, Bridgman, North Liberty, New Buffalo,
New Carlisle, Berrien Springs, Three Oaks, Stevensville, Lakeville,
Roseland, Pottawattamie Park, Shorewood-Tower Hills-Harbert and
Bertrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 8676 4187 8662 4201 8653 4200 8622
      4148 8623 4168 8693
TIME...MOT...LOC 0133Z 283DEG 36KT 4174 8662 

HAIL...<.75IN
WIND...70MPH
 
$$

JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:01 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 7:01 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 423 PM EDT Fri Jun 26 2020

Showers and thunderstorms are expected through the overnight hours.
Some storms may be strong to severe through later tonight, with
damaging winds and heavy rain the primary threat. Large hail and
minor flooding are also possible. Chances for showers and
thunderstorms continue into the weekend. Highs Saturday and Sunday
will be in the 80s. Lows tonight will be in the 70s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 423 PM EDT Fri Jun 26 2020

The primary severe weather threat will be focused on later this
evening with the main front. A few isolated strong to severe storms
are possible before the main boundary moves in later this evening.
Of course all is going to depend on how things evolve upstream
within the warm sector and how far north the warm front makes it
given ongoing precipitation from the decaying MCV from this morning
(mainly to the north/east). Across our southwest cloud cover has
somewhat begun to scatter out, which has yielded ML CAPE around 1500-
2000 J/KG.

Confidence re: severe weather potential is greatest with the main
front later this evening, however there is uncertainty regarding how
widespread the strongest storms will be. We're fighting the loss of
daytime heating when the front arrives, and it may not be all that
great of instability in the north given ongoing precipitation/cloud
cover. However, stronger dynamics with the system and the more
favorable surface-based environment across the west/southwest may be
sufficient to overcome that limitation. Bulk shear is still expected
to be around 35-40 knots, with around 1000-2000 J/Kg MLCAPE, but a
lot will depend on how the ingredients come together. For now, SPC
has maintained the enhanced risk/slight risk, and issued a watch to
our western border. Main threats for us would be damaging winds,
large hail, and heavy rain/localized flooding (generally limited to
most intense areas of rainfall). An isolated tornado cannot be ruled
out.

Expect the cold front to sag southeastward overnight and eventually
stall. It may end up southeast of our forecast area, it might be
slightly over our southern CWA. For now, kept chance to likely pops
through the day Saturday, with better chances along/south of US 24.
SPC has us in a marginal risk for severe weather, but at this point
confidence is low in how it shakes out given uncertainties with the
front location.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 423 PM EDT Fri Jun 26 2020

Lower confidence in this long term forecast as a lot will depend on
where the cold front becomes stationary, and then after that how far
back northward the boundary moves as a warm front later in the
period. So have generally consensus chance pops through the week
associated with the location of this feature. Complicated upper
level pattern, with a ridge over our CWA and an upper level low over
Ontario and Quebec. Models attempt to break down this ridge on the
western periphery Monday into Wednesday, and bring the upper level
low  down into the NE CONUS/lower Great Lakes. Have the best chances
for showers and thunderstorms more towards the south and west
through that time frame. Highs will be in the 80s.

Model solutions diverge dramatically after that, with the GFS
keeping a trough (and more precipitation) over our CWA. The ECMWF
holds firmly to the ridge however, and keeps us dry and moving the
trough off the eastern seaboard. Tended towards the lower end of
pops from Thursday into Friday. Kept highs in the mid to upper
80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jun 26 2020

Regional radars indicating increasing thunderstorm development
over northern IL and expected to progress eastward during this TAF
cycle. Current trends having arrival at KSBN around 03Z and KFWA
by 05-06Z. Most observations in vicinity of current storms still
maintaining VFR ceilings and will continue that trend here with
MVFR visibilities possible in stronger storms with heavy
downpours. Thunderstorm chances diminish overnight with lingering
showers still possible. Slow moving frontal boundary will bring
additional chances for showers and thunderstorms again Saturday
afternoon. Southwest flow through the period...increasing low
level jet will bring period of LLWS to both sites tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 26, 4:36 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 PM EDT Fri Jun 26 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-272045-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail and an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for thunderstorms persist on Saturday. These
storms could become strong to marginally severe with damaging wind
and heavy rainfall leading to localized flooding being the primary
hazards.

Thunderstorms are possible on and off Sunday into Wednesday, but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-272045-
La Porte-Berrien-
436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail and an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected. There is a moderate swim
risk for Lake Michigan beaches along Berrien County on Saturday.
Breaking waves and currents are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-272045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail cannot be ruled out. A small craft advisory is
in effect through late this evening. See the latest marine weather
message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 26, 9:01 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
901 PM EDT Fri Jun 26 2020

MIZ077-078-270130-
Berrien-Cass-
901 PM EDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...

At 901 PM EDT, a strong thunderstorm was located over Benton Heights,
moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Watervliet around 905 PM EDT.
  Dowagiac around 920 PM EDT.

Other locations impacted by this storm include Magician Lake, Spinks
Corners, Millburg, Dewey Lake, La Grange, Sandy Beach and Riverside.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 29 and 42.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8622 4207 8592 4193 8600 4210 8650
      4224 8636 4224 8622
TIME...MOT...LOC 0101Z 286DEG 48KT 4212 8638

HAIL...0.25
WIND...40MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:01 PM EDTSpecial Weather StatementIWXVan Buren29 min
Jun 26, 9:05 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph25 min
Jun 26, 9:34 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph41 min
Jun 26, 10:17 PM EDTSpecial Weather StatementIWXBranch, Saint Joseph43 min
Jun 26, 10:26 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph64 min
Jun 26, 8:30 PM EDTSpecial Marine WarningIWX60 min
Jun 26, 9:31 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Jun 26, 9:54 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph36 min
Jun 26, 10:00 PM EDTSevere Thunderstorm WarningIWXLaPorte, Starke45 min
Jun 26, 10:14 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph46 min
Jun 26, 10:23 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, LaPorte, Marshall, Saint Joseph, Starke54 min
Jun 26, 10:54 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben51 min
Jun 26, 11:07 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Noble, Whitley53 min
Jun 26, 11:22 PM EDTSevere Thunderstorm WarningIWXDeKalb38 min
Jun 26, 11:46 PM EDTSpecial Weather StatementIWXCass44 min
Jun 27, 12:35 AM EDTSpecial Weather StatementIWXCass, White55 min
Jun 27, 2:00 AM EDTSpecial Weather StatementIWXGrant30 min
Jun 27, 3:41 PM EDTSpecial Weather StatementIWXWhite49 min
Jun 27, 4:20 PM EDTAreal Flood AdvisoryIWXCass, Miami, White2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.